Missouri, 2007

Damaging Winds in Missouri, October 18, 2007

October 18, 2007 · NWS MEG · 2 events in 2 counties and zones

A cold front pushed into the Missouri Bootheel during the evening hours of October 18th, 2007. Showers and thunderstorms developed along the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$42,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A cold front pushed into the Missouri Bootheel during the evening hours of October 18th, 2007. Showers and thunderstorms developed along the front. Some of the storms produced large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Oct 18, 12:57 PM CST, 4 hours 28 minutes earlier.

Area forecast discussion, Oct 18, 12:57 PM CST, 4 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
157 PM CDT THU OCT 18 2007

.DISCUSSION...

SEVERE WEATHER OUTBREAK EXPECTED LATE THIS AFTERNOON INTO TONIGHT. A
POTENT SHORTWAVE AND ASSOCIATED COLD FRONT WILL MOVE INTO THE
MIDSOUTH BEGINNING LATE THIS AFTERNOON AND WILL CONTINUE TO PUSH
EAST THROUGH THE OVERNIGHT HOURS. CLOUDS HAVE SCATTERED OUT THIS
AFTERNOON ALLOWING FOR ABUNDANT SUNSHINE TO WARM TEMPERATURES INTO
THE MID 80S AT THIS HOUR. CAPE VALUES ARE ALREADY IN THE 2000-2500
J/KG RANGE WITH HELICITY AROUND 250 M2/S2. JUST WAITING FOR
INITIATION TO OCCUR WHICH CURRENT THINKING WILL BE AROUND 4 PM CDT
OR SO. THIS IS WHEN THE STRONG UPPER LEVEL JET WILL SWING INTO THE
AREA AND PROVIDE THE FORCING TO INITIATE SHOWERS AND THUNDERSTORMS.
THUNDERSTORMS ARE EXPECTED TO GO SEVERE QUICKLY WITH DAMAGING WINDS
AND LARGE HAIL BEING THE MAIN THREATS. HOWEVER ISOLATED TORNADOES
WILL ALSO BE POSSIBLE. SYSTEM SHOULD CLEAR AREA BY LATE TONIGHT
ENDING CHANCES FOR RAIN AND SEVERE WEATHER FOR THAT MATTER.

FRIDAY THROUGH THE WEEKEND...HIGH PRESSURE WILL BUILD INTO THE
MIDSOUTH ALLOWING COOLER AND DRIER AIR TO FILTER INTO THE REGION.
SKIES WILL BE CLEAR TO MOSTLY CLEAR DURING THIS TIME PERIOD. EXPECT
HIGHS WILL BE IN THE MID 70S TO AROUND 80 DEGREES WITH LOWS IN THE
MID 40S TO MID 50S.

SUNDAY NIGHT INTO MONDAY...ANOTHER COLD FRONT WILL MOVE INTO THE CWA
BRINGING THE NEXT CHANCE FOR SHOWERS AND THUNDERSTORMS. THE FRONT
WILL MOVE QUICKLY AND SHOULD BE OUT OF THE AREA BY NOON MONDAY.

MONDAY NIGHT THROUGH THE END OF THE FORECAST PERIOD...HIGH PRESSURE
WILL REBUILD INTO THE CWA AND BRING MUCH COOLER TEMPERATURES AND
DRIER AIR INTO THE REGION. EXPECT HIGHS ONLY IN THE 60S ON TUESDAY
WARMING TO THE UPPER 60S TO LOWER 70S. LOWS WILL BE IN THE 40S AND
50S.

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  60  77  53  83 /  30  10   0   0
MKL  57  74  46  80 /  60  10   0   0
JBR  55  76  51  81 /  10   0   0   0
TUP  63  78  47  81 /  60  10   0   0

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...WIND ADVISORY UNTIL 6 PM CDT THIS AFTERNOON FOR CLAY-CRAIGHEAD-
     CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
     PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.

MO...WIND ADVISORY UNTIL 6 PM CDT THIS AFTERNOON FOR DUNKLIN-PEMISCOT.

MS...NONE.
TN...NONE.
&&

KRM
Hazardous weather outlook, Oct 18, 4:42 PM CST, 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
542 PM CDT THU OCT 18 2007

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-200045-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
542 PM CDT THU OCT 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

A POTENT UPPER LEVEL DISTURBANCE AND AN ASSOCIATED COLD FRONT WILL
CONTINUE TO MOVE THROUGH THE MIDSOUTH THROUGH THE NIGHT. THE
UNSTABLE ATMOSPHERE AHEAD OF THE DISTURBANCE WILL HELP TO PRODUCE
SCATTERED SHOWERS AND THUNDERSTORMS...MAINLY EAST OF THE
MISSISSIPPI RIVER. SOME OF THE STORMS WILL HAVE THE POTENTIAL TO
BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL BEING THE MAIN
THREATS FROM THESE STORMS. HOWEVER...ISOLATED TORNADOES WILL ALSO
BE POSSIBLE. LOCALLY HEAVY RAINFALL COULD ALSO OCCUR FROM HEAVIER
THUNDERSTORMS. THE BEST TIMING FOR SEVERE STORMS WILL OCCUR FROM 6 PM
CDT TO MIDNIGHT CDT.

THERE IS A MODERATE RISK FOR SEVERE STORMS FOR PORTIONS OF
NORTHEAST ARKANSAS...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.
THIS IS INCLUDES AREAS NORTHEAST OF A LINE FROM WALNUT RIDGE
ARKANSAS TO BOLIVAR TENNESSEE...INCLUDING THE CITIES OF JONESBORO
ARKANSAS...JACKSON TENNESSEE...DYERSBURG TENNESSEE...PARIS
TENNESSEE AND CARUTHERSVILLE MISSOURI. ELSEWHERE ACROSS THE
MIDSOUTH...THERE IS A SLIGHT RISK FOR SEVERE STORMS. PLEASE STAY
TUNED FOR POSSIBLE WATCHES AND WARNINGS BEGINNING LATE THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED TONIGHT..

In the hours before

Local storm report, Oct 18, 12:27 PM CST, 4 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
127 PM CDT THU OCT 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     FLASH FLOOD      5 S JONESBORO           35.75N 90.69W
10/17/2007                   CRAIGHEAD          AR   TRAINED SPOTTER

            FLASH FLOODING REPORTED ON HIGHWAY 1 SOUTH IN CARY.

0835 PM     TSTM WND DMG     3 N PALESTINE           35.01N 90.90W
10/17/2007                   ST. FRANCIS        AR   LAW ENFORCEMENT

            TREES DOWN BLOCKING COUNTY ROAD 130. CAMPERS AND
            TRAMPOLINES TOSSED AROUND AS WELL.

0840 PM     TSTM WND DMG     3 E COLT                35.13N 90.76W
10/17/2007                   ST. FRANCIS        AR   LAW ENFORCEMENT

            TREES DOWN BLOCKING HIGHWAY 306-EAST.

0915 PM     TSTM WND DMG     3 NNW COAHOMA           34.41N 90.54W
10/17/2007                   COAHOMA            MS   EMERGENCY MNGR

            6 OR 7 TREES DOWN IN A PECAN ORCHARD

0955 PM     TSTM WND DMG     2 S OLIVE BRANCH        34.93N 89.83W
10/17/2007                   DESOTO             MS   EMERGENCY MNGR

            SEVERAL LARGE TREES DOWN NEAR HWY 305 AND COLLEGE STREET

0959 PM     TSTM WND DMG     2 SE OLIVE BRANCH       34.93N 89.80W
10/17/2007                   DESOTO             MS   NWS EMPLOYEE

            6 TO 8 INCH DIAMETER TREE LIMBS FELL INTO HOUSE CAUSING
            STRUCTURAL DAMAGE. SOME LIMBS 30 FEET IN LENGTH. DAMAGE
            TO 80 FEET OF PRIVACY FENCING. ESTIMATE TSTM WIND GUST
            MINIMUM 60 MILES AN HOUR

1030 PM     TSTM WND DMG     4 NNE PIPERTON          35.08N 89.60W
10/17/2007                   FAYETTE            TN   LAW ENFORCEMENT

            TREES DOWN AT THE INTERSECTION OF HWY 196 AND RALEIGH
            LAGRANGE

1100 PM     TSTM WND DMG     HERNANDO                34.83N 89.99W
10/17/2007                   DESOTO             MS   LAW ENFORCEMENT

            TREES DOWN AT THE INTERSECTION OF BYHALIA AND JAYBIRD
            ROAD.

1100 PM     TSTM WND DMG     10 N SOMERVILLE         35.38N 89.35W
10/17/2007                   FAYETTE            TN   PUBLIC

            NUMEROUS TREES DOWN IN NORTHERN FAYETTE COUNTY ON YUM YUM
            ROAD.

1130 PM     TSTM WND DMG     MERCER                  35.48N 89.03W
10/17/2007                   MADISON            TN   POST OFFICE

            TREES DOWN ON POWERLINES ON MIDGET ROAD IN MERCER.

1214 AM     FLASH FLOOD      JACKSON                 35.63N 88.83W
10/18/2007                   MADISON            TN   EMERGENCY MNGR

            UP TO 2 FEET OF WATER AT INTERSECTION OF HENDERSON AND
            RIDGECREST ROADS ESTMTD 2.25 INCHES OF RAIN IN 45
            MINUTES. OTHER STREETS FLOODED NEARBY.

1220 AM     HEAVY RAIN       JACKSON                 35.63N 88.83W
10/18/2007  E0.00 INCH       MADISON            TN   TRAINED SPOTTER

            2.09 INCHES OF RAINFALL IN PAST 55 MINUTES

1250 AM     FLASH FLOOD      JACKSON                 35.63N 88.83W
10/18/2007                   MADISON            TN   TRAINED SPOTTER

            ASHCROFT ROAD FLOODED AND HEAVY RAIN FALLING

0145 AM     TSTM WND DMG     POCAHONTAS              36.26N 90.97W
10/18/2007                   RANDOLPH           AR   LAW ENFORCEMENT

            TREES AND POWER LINES DOWNS ON HWY 67 IN THE CITY...ALSO
            TREES ACROSS THE HIGHWAY AT TOWNSEND LANE AND HWY 67.

&&

TAB

The radar

The Memphis radar (KNQA), 91 km away, was scanning. The volume nearest the first event began at 23:23 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dunklin

When
October 18, 5:25 PM CST to 5:35 PM CST
Where
Dunklin County, Senath
Measured
50 kt (58 mph) estimated gust
Property damage
$40,000
Reported by
Trained Spotter
Coordinates
36.130, -90.170

Straight line winds knocked down trees and power lines in Senath. In addition, roofs were blown off several buildings.

Thunderstorm Wind, Pemiscot

When
October 18, 5:42 PM CST to 5:47 PM CST
Where
Pemiscot County, Braggadocio
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
36.180, -89.830

Trees were knocked down on Highway Z in Braggadocio by straight line winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2007Every state in 2007This day in weather historyWarnings in Missouri, October 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 58656, 58657.